Ipratropium Associated with Higher Mortality Risk in Recently Diagnosed COPD
Ipratropium carries a higher cardiovascular mortality risk than other drugs used to treat chronic obstructive pulmonary disease (COPD), according to an Annals of Internal Medicine report.
Using a nested case-control design, researchers examined mortality risks in a 145,000-member cohort of U.S. veterans recently diagnosed with COPD. Analysis of Veterans Affairs databases revealed a higher risk for cardiovascular death among those with ipratropium exposure in the 6 months preceding their death than among matched controls who had not received ipratropium in the same 6-month period (odds ratio, 1.34). Inhaled corticosteroids were associated with a decrease in cardiovascular deaths.
The authors, noting that their data suggest "a substantial number of premature deaths" due to ipratropium use, conclude that "caution is warranted" in using the drug alone in patients with a recent diagnosis of COPD.
Published in Physician's First Watch September 16, 2008
Inhaled Anticholinergics Linked to Increased Cardiovascular Risk in COPD
Patients using inhaled anticholinergics (ipratropium or tiotropium bromide) to treat chronic obstructive pulmonary disease face increased risk for cardiovascular events, according to a meta-analysis in JAMA.
The analysis included 17 trials that randomized nearly 15,000 patients with COPD to an inhaled anticholinergic or control therapy. Follow-up ranged from 6 weeks to 5 years.
Risk for the primary endpoint — a composite of cardiovascular death, myocardial infarction, and stroke — was significantly higher among patients on anticholinergics than among controls (1.8% vs. 1.2%). Increased incidence of MI and cardiovascular death appeared to account for the elevated risk.
When long- and short-term studies were analyzed separately, risk for the composite endpoint remained significantly elevated in long-term trials, while the increased risk in short-term studies was not statistically significant.
The authors conclude that COPD patients on long-term anticholinergics must be closely monitored for cardiovascular events.